High Wind, South Campbell
- When
- April 29, 8:00 AM MST to 11:00 AM MST
- Where
- South Campbell forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
Strong winds developed over northeastern Wyoming behind an exiting low pressure system. A few wind gusts around 60 mph were recorded over southern Campbell County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong winds developed over northeastern Wyoming behind an exiting low pressure system. A few wind gusts around 60 mph were recorded over southern Campbell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 29, 4:45 AM MST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
545 AM MDT TUE APR 29 2014
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
ISSUED AT 520 AM MDT TUE APR 29 2014
UPPER LEVEL ANALYSIS HAS CUTOFF LOW CENTERED OVER IOWA...DRIFTING
SLOWLY EAST...WITH RIDGE MOVING INTO THE WESTERN CONUS. BANDS OF
RAIN AND SNOW CONTINUE TO CROSS THE AREA...WITH HEAVIEST BAND
ACROSS THE BLACK HILLS AREA AT THE MOMENT. TEMPERATURES ARE
MOSTLY IN THE LOWER TO MID 30S ACROSS THE AREA. GUSTY NORTHWEST
WINDS CONTINUE ACROSS THE AREA...STRONGEST IN THE RAPID CITY
AREA AND ADJACENT PLAINS.
COMPLICATED FORECAST CONTINUES AS STORM SYSTEM MOVES SLOWLY EAST.
BANDS OF PCPN WILL CONTINUE TO MOVE WEST AND SOUTHWEST INTO THE
CWA...WITH AIR COLD ENOUGH FOR SNOW. FORTUNATELY...ACCUMULATING
SNOWS SHOULD BE CONFINED TO THE NORTHERN BLACK HILLS AREA TODAY.
VERY GUSTY NORTHWEST WINDS WILL CONTINUE AT TIMES...ESPECIALLY
DURING THE DAYTIME HOURS OVER THE SD PLAINS.
FOR TODAY...LIGHT BANDS OF PRECIPITATION WILL CONTINUE TO CROSS
THE FORECAST AREA. TEMPERATURES WILL BE COLD ENOUGH THIS MORNING
THAT A MAJORITY OF THE PRECIP TO BE LIGHT SNOW. COMBINED WITH
THE GUSTY NORTHWEST WINDS...THERE WILL BE PERIODS OF REDUCED
VISIBILITIES IN OPEN AREAS. LITTLE OR NO ACCUMULATING SNOW IS
EXPECTED ACROSS THE PLAINS TODAY. HEAVIEST SNOWS WILL BE ACROSS
THE NORTHERN BLACK HILLS AND BEAR LODGE MOUNTAINS AS UPSLOPE
CONDITIONS PERSIST. ANOTHER 4 TO 8 INCHES OF SNOWFALL IS EXPECTED
ACROSS THIS AREA...ESPECIALLY THE HIGHER ELEVATIONS...THROUGH LATE
AFTERNOON. TEMPERATURES WILL STRUGGLE INTO THE UPPER 30S AND LOWER
40S THIS AFTERNOON...WITH MAINLY RAIN EXPECTED ACROSS THE PLAINS.
AS FAR AS WINDS ARE CONCERNED...GUSTY NORTHWEST WINDS WILL
CONTINUE ACROSS THE AREA. IN GENERAL...NORTHWEST WINDS OF 25 TO 35
WITH GUSTS TO 50 MPH ARE EXPECTED ACROSS THE AREA. HIGHER WINDS
WITH GUSTS TO 60 MPH ARE EXPECTED JUST EAST OF THE BLACK
HILLS...WHICH INCLUDES THE RAPID CITY AREA.
PCPN SHOULD TAPER OFF IN COVERAGE ACROSS THE AREA TUESDAY
NIGHT...WITH CHANCES FOR RAIN AND SNOW DIMINISHING. WINDS WILL
DECREASE AS WELL IN THE EVENING WITH LOWS AGAIN IN THE MID 20S TO
MID 30S.
ON WEDNESDAY...UPPER LOW WILL SHIFT FURTHER EAST AS RIDGE BUILDS
ACROSS THE WESTERN CONUS. ANOTHER WINDY DAY IS EXPECTED...BUT NOT
QUITE AS WINDY AS TODAY. LIGHT PRECIPITATION WILL CONTINUE TO
DIMINISH ACROSS THE AREA...WITH A BIT MORE SUN SHOWING UP.
TEMPERATURES WILL WARM INTO THE 40S ACROSS MUCH OF THE AREA.
&&
.LONG TERM...THURSDAY THROUGH MONDAY
ISSUED AT 520 AM MDT TUE APR 29 2014
MODELS REMAIN IN GENERAL AGREEMENT WITH THE LARGE SCALE FEATURES
THROUGH THE END OF THE WEEK BUT DIFFER IN TIMING AND PLACEMENT OF
THE FINER DETAILS. THE UPPER TROUGH WILL FINALLY MOVE OFF TO THE
EAST ON THURSDAY REPLACED BY DRY NORTHERLY FLOW. A SERIES OF JET
STREAKS WILL CROSS THE NORTHERN PLAINS THROUGH THE WEEKEND
BRINGING CHANCES OF PRECIPITATION ALONG A BAROCLINIC ZONE ORIENTED
FROM NW-SE ACROSS THE FORECAST AREA. BELOW AVERAGE TEMPERATURES
WILL CONTINUE THROUGH THE WEEKEND.
&&
.AVIATION...FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING
ISSUED AT 520 AM MDT TUE APR 29 2014
STRONG NORTHWEST WINDS WILL PERSIST THROUGH THE DAY TODAY AND
WIDESPREAD MVFR/IFR CONDITIONS WILL PERSIST THROUGH TONIGHT.
CONDITIONS WILL SLOWLY IMPROVE WEDNESDAY MORNING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 6 PM MDT THIS EVENING FOR SDZ024.
WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR SDZ001-
002-012>014-025-032-042>044-046-047-049.
HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR SDZ026-030-031-
072>074.
WY...WINTER STORM WARNING UNTIL 6 PM MDT THIS EVENING FOR WYZ057.
&&
SHORT TERM...15
LONG TERM...10
AVIATION...10HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 612 AM MDT TUE APR 29 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-301300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 612 AM MDT (712 AM CDT) TUE APR 29 2014 ...WINTER STORM WARNING FOR THE NORTHERN BLACK HILLS AND BEAR LODGE MOUNTAINS THROUGH THIS AFTERNOON... ...VERY GUSTY WINDS ACROSS THE SOUTH DAKOTA PLAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A POTENT SPRING STORM SYSTEM WILL CONTINUE TO BRING WIDESPREAD RAIN AND SNOW TO MUCH OF THE AREA...AS WELL AS VERY STRONG WINDS. OVER THE NORTHERN BLACK HILLS AND BEAR LODGE MOUNTAINS...OCCASIONAL SNOW WILL CONTINUE WITH 4 TO 8 INCHES OF ADDITIONAL ACCUMULATION EXPECTED. ACROSS THE PLAINS...LITTLE OR NO ACCUMULATION IS EXPECTED. NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED ACROSS THE SOUTH DAKOTA PLAINS...WITH HIGHER GUSTS TO 60 MPH ACROSS THE PLAINS JUST EAST OF THE BLACK HILLS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY GUSTY NORTHWEST WINDS WILL CONTINUE INTO WEDNESDAY WITH AREAS OF RAIN AND SNOW DIMINISHING AS THE STORM SYSTEM SLOWLY DRIFTS TO THE EAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 621 AM MDT TUE APR 29 2014 SDZ012-025>027-030-031-041-042-072>074-291500- BUTTE-CUSTER CO PLAINS-FALL RIVER-HERMOSA FOOT HILLS- NORTHERN FOOT HILLS-PENNINGTON CO PLAINS-RAPID CITY-SHANNON- SOUTHERN FOOT HILLS-SOUTHERN MEADE CO PLAINS- STURGIS/PIEDMONT FOOT HILLS- 621 AM MDT TUE APR 29 2014 A MODERATE BAND OF SNOW IS MOVING SLOWLY THROUGH WESTERN SOUTH DAKOTA THIS MORNING...FROM BELLE FOURCHE TO RAPID CITY AND SOUTH TO HOT SPRINGS. THE SNOW...COMBINED WITH THE GUSTY NORTHWEST WINDS...WILL PRODUCE AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES THROUGH 9 AM THIS MORNING. SNOW ACCUMULATIONS ARE EXPECTED TO BE LESS THAN AN INCH.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
746 AM MDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 AM HEAVY SNOW 5 E PORCUPINE 43.24N 102.23W
04/29/2014 E12.0 INCH SHANNON SD TRAINED SPOTTER
5 INCHES NEW SNOW IN LAST 24 HOURS...2.19 INCHES LIQUID
STORM TOTAL
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
900 AM MDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HEAVY SNOW 3 NE WOUNDED KNEE 43.18N 102.32W
04/29/2014 E6.0 INCH SHANNON SD TRAINED SPOTTER
STORM TOTAL...AN INCH OR SO IN THE PAST 24 HOURS
0820 AM HEAVY SNOW 1 W ALLEN 43.28N 101.95W
04/29/2014 E9.0 INCH BENNETT SD TRAINED SPOTTER
6 INCHES IN THE PAST 24 HOURS
0830 AM HEAVY SNOW 2 WSW SWETT 43.16N 101.99W
04/29/2014 E12.0 INCH BENNETT SD TRAINED SPOTTER
3-4 INCHES IN THE PAST 24 HOURS
0853 AM SNOW 11 ENE WANBLEE 43.64N 101.45W
04/29/2014 E4.0 INCH JACKSON SD TRAINED SPOTTER
STORM TOTAL...MOSTLY MELTED
0856 AM SNOW 3 SW PARMELEE 43.30N 101.06W
04/29/2014 E5.0 INCH TODD SD TRAINED SPOTTER
ESTIMATED 4 TO 6 TOTAL
&&
POJORLIEThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506292.